Alert archive / Arkansas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 49, NWS Little Rock, AR
NWS Little Rock, AR issued this severe thunderstorm warning at Mar 12, 2020, 5:26 PM CDT for 6 counties in Arkansas. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 12, 2020, 5:26 PM CDT (22:26 UTC)
- Expired
- Mar 12, 2020, 6:00 PM CDT
- In force
- 34 min
- Issued by
- NWS Little Rock, AR
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Fulton County, AR, Independence County, AR, Izard County, AR, Lawrence County, AR, Randolph County, AR, Sharp County, AR
The radar
The Little Rock radar (KLZK), 160 km from the middle of the area, began a volume at 22:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 12, 3:44 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Little Rock, AR (KLZK), launched 12:00Z, 10.4 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 210 J/kg
- Mixed-layer CIN
- -230 J/kg
- Mixed-layer LCL
- 821 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 248 m²/s²
- 0-3 km storm-relative helicity
- 266 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Little Rock, AR wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 12, 2:48 PM CDT, 2 hours 38 minutes earlier.
Area forecast discussion, Mar 12, 2:48 PM CDT, 2 hours 38 minutes before
Area Forecast Discussion National Weather Service Little Rock AR 248 PM CDT Thu Mar 12 2020 .Short Term...Tonight thru Saturday... We are setting up for another possible severe weather event tonight across the area. Last night I had expected the warm front to push all the way northward to the AR/MO border, but that did not happen...the front stalled out over central AR. Thru the day the front has moved more to the north, but quite frankly it is a bit diffuse and hard to pinpoint exactly. Regardless, a cold front will be sweeping down into the state tonight, and convection is expected to fire up along and ahead of the front. Models are a mixed bag, with some showing more of a QLCS situation, with some favoring supercells ahead of a line. There is a fair amount of directional and speed shear present, albeit less than I anticipated yesterday. Even so, I anticipate that any larger storms should be capble of forming mesocyclones and rotating. Skies cleared quite a bit today across northern AR and the river valley, with partial clearing across much of the rest of the state. This has allowed temperatures to rise above forecat values, and presumably CAPE values will be higher for convection this afternoon and evening. I am thinking that many areas across the northern half of the state have mixed layer 1000-1500j/kg CAPE values, with some higher pockets likely. Forecast BRN values are in the teens to the 30's, and this strongly favors the development of supercells. One caveat is that forecast soundings show a fair amount of capping, but this could be beneficial to any stronger storms that break thru the cap. We have a 21Z sounding going up today, and hopefully this will give us a better picture of how the atmosphere has evolved during the day. Putting it all together, I think we could see some cells develop out ahead of the front, with some possibly becoming supercells, followed by a broken squall line behind it. SPC may be issuing a tornado watch for part of the area soon, and this certainly seems justified. After tonight, I haven't made any large scale changes to the existing forecast. The upper low across the southwest will move quickly toward the area and will exhibit considerable deamplification. There should be enough energy with this shortwaveto keep chances for showers and isolated thunderstorms in the forecast thru Saturday. && .Extended Term...Saturday Night Through Wednesday... Not many changes to the long term portion of the forecast this afternoon, with most eyes still focused on short term severe weather impacts. Cooler temperatures than what have been observed recently will be in place across the area this weekend into early next week. Throughout the week, temperatures will begin to moderate. A surface boundary will remain in the vicinity of the state through the long term portion of the forecast, acting as a focusing mechanism for precip. A few H500 lows will meander their way eastward from the western US, while encountering ridging across the Gulf of Mexico into the southern US. Across the state, persistent energy will overspread the area in the SW flow aloft. With abundant moisture in place near the surface, persistent and widespread rainfall is expected across the forecast area. && .PRELIMINARY POINT TEMPS/POPS... Batesville AR 49 55 42 48 / 60 30 80 80 Camden AR 58 58 51 70 / 100 100 60 50 Harrison AR 44 53 39 48 / 10 30 90 90 Hot Springs AR 54 56 47 61 / 100 80 70 80 Little Rock AR 53 56 46 58 / 100 70 70 70 Monticello AR 57 59 52 70 / 100 90 50 50 Mount Ida AR 52 55 46 61 / 90 90 80 80 Mountain Home AR 45 55 39 46 / 10 20 80 90 Newport AR 50 55 44 49 / 80 20 80 80 Pine Bluff AR 54 55 49 65 / 100 80 60 60 Russellville AR 52 56 45 55 / 40 60 80 80 Searcy AR 52 54 44 54 / 90 50 80 80 Stuttgart AR 54 55 47 60 / 100 70 70 70 && .LZK Watches/Warnings/Advisories...NONE. && Short Term...53 / Extended Term...67
Hazardous weather outlook, Mar 12, 4:53 PM CDT, 33 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Little Rock AR 453 PM CDT Thu Mar 12 2020 ARZ003>008-012>017-021>025-030>034-037>047-052>057-062>069-131000- Boone-Marion-Baxter-Fulton-Sharp-Randolph-Newton-Searcy-Stone- Izard-Independence-Lawrence-Johnson-Pope-Van Buren-Cleburne- Jackson-Logan-Conway-Faulkner-White-Woodruff-Scott-Yell-Perry- Polk-Montgomery-Garland-Saline-Pulaski-Lonoke-Prairie-Monroe-Pike- Clark-Hot Spring-Grant-Jefferson-Arkansas-Dallas-Cleveland- Lincoln-Desha-Ouachita-Calhoun-Bradley-Drew- 453 PM CDT Thu Mar 12 2020 This Hazardous Weather Outlook is for a Large Part of Arkansas. .DAY ONE...This evening and Tonight Thunderstorms will continue to develop this afternoon and evening. A few strong to severe storms are expected. Large hail and damaging winds will be possible with the strongest storms. Isolated tornadoes will be possible. .DAYS TWO THROUGH SEVEN...Friday Through Wednesday Rain and a few thunderstorms are expected through most of the long term period. Locally heavy rainfall may be a concern toward the end of the week and into the weekend. Currently...flash flooding potential remains low...but some localized high water issues may occur. .Spotter Information Statement... Spotter activation may be needed this evening. && Visit NWS Little Rock on the web. Go to http://weather.gov/lzk.
In the hours before
Special weather statement, Mar 12, 4:52 PM CDT, 34 minutes before
Special Weather Statement
National Weather Service Little Rock AR
452 PM CDT Thu Mar 12 2020
ARZ030-038-122230-
Logan AR-Yell AR-
452 PM CDT Thu Mar 12 2020
...SIGNIFICANT WEATHER ADVISORY FOR LOGAN AND NORTHWESTERN YELL
COUNTIES UNTIL 530 PM CDT...
At 452 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ratcliff, or near Paris, moving east at 30 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Booneville... Paris...
Danville... Magazine...
Subiaco... Ratcliff...
Blue Mountain... Mount Magazine...
Midway in Logan County... Lake Dardanelle...
Belleville... Havana...
Caulksville... Corinth...
Waveland... Chismville...
Wilkins... Carbon City...
Driggs... New Blaine...
A Tornado Watch remains in effect until 1100 PM CDT for western and
central Arkansas.
LAT...LON 3523 9395 3523 9392 3532 9392 3531 9381
3538 9381 3538 9376 3536 9375 3537 9372
3534 9342 3533 9342 3533 9331 3503 9343
3517 9397
TIME...MOT...LOC 2152Z 276DEG 27KT 3525 9382
CrossSpecial weather statement, Mar 12, 4:55 PM CDT, 31 minutes before
Special Weather Statement
National Weather Service Little Rock AR
455 PM CDT Thu Mar 12 2020
ARZ030-037-122230-
Scott AR-Logan AR-
455 PM CDT Thu Mar 12 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LOGAN AND
NORTHWESTERN SCOTT COUNTIES UNTIL 530 PM CDT...
At 455 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Huntington to near Heavener Runestone State
Park. Movement was east at 35 mph.
Half inch hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Locations impacted include...
Booneville... Waldron...
Mansfield... Magazine...
Echo... Oliver...
Morgan Springs... Bates...
Barber... Cauthron...
Winfield... Hon...
Lucas... Carolan...
Glendale in Logan County... Ione...
Elm Park... Liberty...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Tornado Watch remains in effect until 1100 PM CDT for western
Arkansas.
LAT...LON 3493 9445 3493 9443 3495 9441 3494 9439
3496 9437 3495 9434 3496 9426 3497 9423
3506 9423 3506 9425 3510 9414 3514 9414
3514 9403 3519 9403 3514 9378 3485 9421
3487 9445
TIME...MOT...LOC 2155Z 256DEG 29KT 3509 9425 3494 9451
62Local storm report, Mar 12, 5:07 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
507 PM CDT THU MAR 12 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0433 PM TSTM WND DMG 8 W VIOLA 36.40N 92.13W
03/12/2020 FULTON AR SOCIAL MEDIA
TREES BLOWN OVER 8 MILES WEST OF VIOLA.
&&
EVENT NUMBER LZK2000155
GOUDSWARDSpecial weather statement, Mar 12, 5:11 PM CDT, 15 minutes before
Special Weather Statement National Weather Service Little Rock AR 511 PM CDT Thu Mar 12 2020 ARZ021-022-122300- Pope AR-Johnson AR- 511 PM CDT Thu Mar 12 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN JOHNSON AND CENTRAL POPE COUNTIES UNTIL 600 PM CDT... At 510 PM CDT, Doppler radar was tracking a strong thunderstorm over Holman, or 9 miles east of Clarksville, moving east at 30 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Lamar... Dover... Hector... Broomfield... Holman... Lake Dardanelle... Augsburg... Lutherville... Long Pool Campground... Pleasant Valley in Pope County... Caglesville... Scottsville... Moreland... A Tornado Watch remains in effect until 1100 PM CDT for western and central Arkansas. LAT...LON 3542 9339 3555 9338 3557 9296 3536 9294 TIME...MOT...LOC 2210Z 272DEG 22KT 3548 9330 46
Special weather statement, Mar 12, 5:15 PM CDT, 11 minutes before
Special Weather Statement
National Weather Service Little Rock AR
515 PM CDT Thu Mar 12 2020
ARZ006>008-017-122245-
Lawrence AR-Randolph AR-Sharp AR-Fulton AR-
515 PM CDT Thu Mar 12 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN RANDOLPH...NORTHEASTERN
FULTON...NORTHWESTERN LAWRENCE AND NORTHEASTERN SHARP COUNTIES UNTIL
545 PM CDT...
At 515 PM CDT, Doppler radar was tracking a strong thunderstorm near
Mammoth Spring, moving east at 60 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Pocahontas... Mammoth Spring...
Hardy... Ravenden...
Maynard... Ravenden Springs...
Attica... Dalton...
Williford... Armstrong...
Warm Springs... Ingram...
Saddler Falls... Eleven Point...
Wirth... Ozark Acres...
Hamil... Stokes...
Engelerg... Elm Store...
A Tornado Watch remains in effect until 1100 PM CDT for eastern and
north central Arkansas.
LAT...LON 3636 9083 3617 9130 3645 9166 3650 9143
3650 9106
TIME...MOT...LOC 2215Z 268DEG 54KT 3641 9147
CrossSpecial weather statement, Mar 12, 5:23 PM CDT, 3 minutes before
Special Weather Statement National Weather Service Little Rock AR 523 PM CDT Thu Mar 12 2020 ARZ022-030-038-122315- Pope AR-Logan AR-Yell AR- 523 PM CDT Thu Mar 12 2020 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LOGAN...NORTHERN YELL AND SOUTH CENTRAL POPE COUNTIES UNTIL 615 PM CDT... At 523 PM CDT, Doppler radar was tracking a strong thunderstorm near Mount Magazine, or 11 miles northwest of Danville, moving east at 35 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Russellville... Danville... Dardanelle... Pottsville... Ola... Petit Jean River WMA... Mt Nebo State Park... Mosley... Mount Magazine... Belleville... Havana... Corinth... Ranger... Holla Bend... Mt George... Chickalah... Centerville... Spring Lake Campground... Waveland... A Tornado Watch remains in effect until 1100 PM CDT for western and central Arkansas. LAT...LON 3510 9363 3527 9359 3523 9301 3502 9314 TIME...MOT...LOC 2223Z 275DEG 31KT 3518 9351 46
The office that day
Everything else NWS Little Rock, AR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 12, 3:09 PM CDT | Special Weather Statement | LZK | Boone | 36 min |
| Mar 12, 3:46 PM CDT | Special Weather Statement | LZK | Baxter | 29 min |
| Mar 12, 3:48 PM CDT | Severe Thunderstorm Warning | LZK | Baxter, Fulton, Marion | 27 min |
| Mar 12, 3:58 PM CDT | Special Weather Statement | LZK | Marion | 47 min |
| Mar 12, 4:07 PM CDT | Severe Thunderstorm Warning | LZK | Baxter, Fulton, Izard | 38 min |
| Mar 12, 4:46 PM CDT | Severe Thunderstorm Warning | LZK | Baxter, Fulton, Independence, Izard, Sharp | 44 min |
| Mar 12, 4:48 PM CDT | Special Weather Statement | LZK | Stone | 42 min |
| Mar 12, 4:51 PM CDT | Tornado Warning | LZK | Fulton, Independence, Izard, Sharp | 39 min |
| Mar 12, 4:52 PM CDT | Special Weather Statement | LZK | Logan | 38 min |
| Mar 12, 4:55 PM CDT | Special Weather Statement | LZK | Scott | 35 min |
| Mar 12, 5:07 PM CDT | Severe Thunderstorm Warning | LZK | Baxter, Cleburne, Independence, Izard, Marion, Searcy and 1 more | 38 min |
| Mar 12, 5:11 PM CDT | Special Weather Statement | LZK | Pope | 49 min |
| Mar 12, 5:15 PM CDT | Special Weather Statement | LZK | Randolph | 30 min |
| Mar 12, 5:23 PM CDT | Special Weather Statement | LZK | Yell | 52 min |
| Mar 12, 5:27 PM CDT | Tornado Warning | LZK | Jackson, Lawrence, Sharp | 29 min |
| Mar 12, 5:37 PM CDT | Special Weather Statement | LZK | Scott | 53 min |
| Mar 12, 5:42 PM CDT | Severe Thunderstorm Warning | LZK | Cleburne, Independence, Izard, Stone | 33 min |
| Mar 12, 5:44 PM CDT | Severe Thunderstorm Warning | LZK | Polk | 46 min |
| Mar 12, 5:57 PM CDT | Special Weather Statement | LZK | Lawrence | 48 min |
| Mar 12, 6:12 PM CDT | Special Weather Statement | LZK | Cleveland, Lincoln | 33 min |
| Mar 12, 6:14 PM CDT | Severe Thunderstorm Warning | LZK | Independence, Jackson | 12 min |
| Mar 12, 6:15 PM CDT | Special Weather Statement | LZK | Scott | 45 min |
| Mar 12, 6:25 PM CDT | Special Weather Statement | LZK | Van Buren | 35 min |
| Mar 12, 6:26 PM CDT | Severe Thunderstorm Warning | LZK | Montgomery, Polk, Scott, Yell | 49 min |
| Mar 12, 6:31 PM CDT | Special Weather Statement | LZK | Van Buren | 44 min |
| Mar 12, 6:48 PM CDT | Severe Thunderstorm Warning | LZK | Pope, Van Buren | 45 min |
| Mar 12, 6:56 PM CDT | Flash Flood Warning | LZK | Montgomery, Polk, Scott | 3 hr |
Nearby
Severe Thunderstorm Warnings in Arkansas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.